[Skip to Content]
[Skip to Content Landing]
Letters
April 15, 1983

Possible Association of Guillain-Barré Syndrome With Thrombolytic Therapy

Author Affiliations

St Peter's Hospital Helena, Mont

JAMA. 1983;249(15):2020-2021. doi:10.1001/jama.1983.03330390028021
Abstract

To the Editor.—  Guillain-Barré syndrome, a symmetrical, mixed sensory and motor polyneuropathy, has been linked to a variety of antecedent viral infections as well as certain vaccines.1,2

Report of a Case.—  A 55-year-old man was seen with pain, tenderness, erythema, and a palpable cord in the right forearm. Administration of indomethacin was started, 25 mg four times per day, and local heat was used. Four days later he awoke with pain in the right axilla. Physical examination showed extension of the erythema, tenderness, and a palpable cord in the upper part of the right arm and into the axilla. He was hospitalized and, on June 4, 1981, began therapy with intravenous streptokinase by constant infusion for 72 hours. There was dramatic improvement in the tenderness and complete disappearance of the palpable clot in the upper part of the arm. Intravenous heparin sodium was given for four days. He was

×